Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
March 15, 2006
Other, Pills for Diabetes
Question from Columbus, Georgia, USA:
I have been taking metformin twice a day. I recently discovered that I was taking 1000 mg more than I was supposed to be taking due to incorrect instructions on the pill bottle. Also, I discovered that I have been taking the metformin like that possibly since 2004. I know this because of some old pill bottles I had saved to use for other uses. What types of damage could this have caused to my system or organs? I have to say to that I do not feel well most of the time and can't even say how long that has been. I don't feel like doing anything and tire out quickly when I do attempt activity. What should I look for as possible damage due to taking all this metformin? I also take glyburide, 5 mg and Actos, 30mg (Actos added within this last year), twice daily as well.
The biggest issues are the gastrointestinal side effects with nausea, vomiting, and loose stools. If you have your physician do a complete physical with laboratory tests, you should be able to find most of the issues. At one time, there was also a warning of B12 deficient anemia. You should also have this checked. Liver and kidney function should also be part of this. I would recommend you discuss this completely with your physician so that plans can be made for follow-up of this.